upper right quadrant pain - biliary d. study

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/2/2011 12:43 PM (GMT -6)   
Found that upper right quadrant pain can be caused by B.K. in turn caused by PPI's. I have had upper right quadrant pain for 1+ years now...intermittent, weeks bad, weeks good. It is a huge nuisance and causes psychological distress (as dr's don't diagnose anything), but here you go. I guess I may have this...

Proton Pump Inhibitor May Reduce Gallbladder Function

Yael Waknine

April 21, 2005 — A short course of proton pump inhibitor (PPI) therapy may result in a significant reduction in gallbladder motility and new-onset biliary symptoms, according to the results of a preliminary prospective study presented at the 2005 annual meeting of the Society of American Gastrointestinal and Endoscopic Surgeons in Fort Lauderdale, Florida.

A previous study has shown that discontinuation of PPI therapy after fundoplication for reflux disease results in normalization of preoperative biliary dyskinesia in a significant number of patients, coauthor Mitchell A. Cahan, MD, told Medscape. "Our study looked at the converse of that — what the effects of PPI therapy would be on gallbladder function in healthy volunteers." Dr. Cahan is a clinical instructor of surgery at the University of North Carolina School of Medicine in Chapel Hill.

In the study, gallbladder ejection fraction (GBEF) was assessed by cholecystokinin (CCK)-stimulated hepatobiliary (HIDA) scan at baseline and after one month of omeprazole therapy (40 mg/day) in 19 volunteers with no history of gastroesophageal reflux disease, biliary disease, or chronic abdominal pain.

Results at 30 days showed that omeprazole therapy was associated with a decrease in gallbladder motility in 79% of patients; overall, mean GBEF decreased by 13.6% compared with baseline (42.8% ± 32.3% vs 56.4% ± 30.0%; P < .01).

"Even more telling is the fact that before they started on omeprazole, five individuals had ejection fractions of less than 35% (biliary dyskinesia) — and at the end of the month, that number had doubled to 10," Dr. Cahan pointed out. "Moreover, of 15 patients who completed a symptom survey at the end of 30 days, four had symptoms that were compatible with biliary pathology such as nausea and vomiting, increased flatus, and right upper quadrant pain."

Although these findings are preliminary and larger studies are needed to determine clinical implications, Dr. Cahan recommends that healthcare providers seek objective evidence of reflux prior to initiation of PPI therapy and that they remain aware of evolving data regarding the effects of such therapy on biliary function.

"Given the fact that PPIs constitute the eighth most prescribed class of drugs, providers need to be cognizant of these potentially adverse findings leading to abnormal gallbladder function that could promote cholelithiasis or biliary dyskinesia," Dr. Cahan said. "Patients receiving escalated or long-term PPI therapy are potentially subject to these adverse effects."

The investigators report no pertinent financial conflicts of interest.

SAGES 2005 Annual Meeting: Abstract S120. Presented April 15, 2005.

Reviewed by Gary D. Vogin, MD

http://www.medscape.com/viewarticle/503676?src=mp

Chuck T
Regular Member


Date Joined May 2011
Total Posts : 143
   Posted 8/2/2011 1:02 PM (GMT -6)   
Has your stool color gotten lighter?

theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 8/2/2011 1:42 PM (GMT -6)   
nope, everything aside from the pain is normal.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 3:04 AM (GMT -6)
There are a total of 3,005,804 posts in 329,264 threads.
View Active Threads


Who's Online
This forum has 161804 registered members. Please welcome our newest member, FADE IN:.
250 Guest(s), 0 Registered Member(s) are currently online.  Details